To the Editor:—
Adverse effects attributed to chloroquine therapy include agranulocytosis, dermatitis, hepatotoxicity, myopathy, neuropathy, psychosis, and retinopathy.1-3 The mechanism of these toxic reactions is unknown, but vascular spasm, possibly secondary to vasculitis, is routinely present in the patients with retinal involvement. The following case presents another situation in which development of a vascular abnormality may have been dependent upon the administration of chloroquine.
Report of a Case:—
A 62-year-old white woman gave a history of recurrent tenosynovitis in the wrists, stiffness of the fingers, and vague discomfort in other joints of two years' duration. Physical examination revealed an area of tenosynovitis on the dorsum of the left wrist, questionable arthritic changes in the proximal interphalangeal joints, and a blood pressure of 170/100 mm Hg. The latex fixation test was weakly reactive, but other laboratory studies gave normal findings.A presumptive diagnosis of rheumatoid arthritis was made, and, following
McDonald WG. Possible Complication of Chloroquine Therapy. JAMA. 1967;201(4):276. doi:10.1001/jama.1967.03130040072034
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: